Endocrinol Metab.  2010 Sep;25(3):217-220. 10.3803/EnM.2010.25.3.217.

Spontaneous Hypoglycemia due to Insulin Antibody after Insulin Treatment of Diabetic Ketoacidosis

Affiliations
  • 1Department of Internal Medicine, Chonnam National University Medical School, Gwangju, Korea. mychung@chonnam.ac.kr

Abstract

Hypoglycemia in diabetic patients is usually caused by excessive exogenous insulin or the administration of an insulin secretagogue relative to the prevailing glucose concentration. Thus, the clinical manifestations of hypoglycemia are usually not observed in diabetic patients after either insulin or an oral hypoglycemic agent is discontinued. In contrast, diabetic ketoacidosis results from relative or absolute insulin deficiency. Although about 40% of diabetic patients who inject human insulin have insulin antibodies, these antibodies seldom significantly affect the glycemic control. It has not been reported in the literature that insulin antibody in the setting of human insulin therapy is associated with diabetic ketoacidosis and subsequent hypoglycemia. We describe here a rare case of spontaneous hypoglycemia due to insulin antibody after the improvement of diabetic ketoacidosis in a patient with type 2 diabetes mellitus and who had been treated with human insulin.

Keyword

Diabetes mellitus; Hypoglycemia; Insulin antibody

MeSH Terms

Antibodies
Diabetes Mellitus
Diabetes Mellitus, Type 2
Diabetic Ketoacidosis
Glucose
Humans
Hypoglycemia
Insulin
Insulin Antibodies
Antibodies
Glucose
Insulin
Insulin Antibodies
Full Text Links
  • ENM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error